Category: Adrenal Disorders
Adrenal insufficiency (AI) can occur with the use of high-dose systemic glucocorticoids. We present a case of AI secondary to frequent corticosteroid injections.
A 48-year-old male with history of benign adrenal adenoma, found years prior with normal renin, glucose, and aldosterone levels, presented due to an unwitnessed syncopal episode. No preceding symptoms. No personal or family history of AI. Extensive workup was negative, including a stress echocardiogram, transthoracic echocardiogram, electrocardiogram, CT brain, electroencephalography, carotid doppler, d-dimer, leukocyte count, troponin, urine drug screen, and ethanol level.
Laboratory results were significant for thyroid stimulating hormone 2.0 (ref: 0.45-5.33) uIU/mL, morning cortisol level of 2.5 (ref: 6.7-22.6) mcg/dL. Cosyntropin stimulation test produced cortisol level of 10.2 mcg/dL after 30 minutes, and 14.2 mcg/dL after 60 minutes. The patient had been receiving corticosteroid injections for bilateral sesamoiditis every three months for two years, most recently ten days prior. He was discharged on hydrocortisone as needed during stress.
While it is known that systemic corticosteroids can cause AI, it is unclear whether frequent intraarticular corticosteroid steroid injections can also disrupt the hypothalamic pituitary adrenal axis. One study demonstrated that patients who received single dose intraarticular methylprednisolone injections had impairment in adrenocortical reserve for 1-2 weeks. Others state this effect can last 7 weeks with large joint injections. Responses to joint injections vary depending on glucocorticoid receptor polymorphisms, and specific drug interactions.
Currently, there are no clear guidelines on the frequency and dosing of these intraarticular joint injections in relation to AI.
Somerdale, New Jersey
PGY-II in Internal Medicine at Reading Hospital. Interested in pursuing Endocrinology fellowships
PGY-I in internal medicine at Reading Hospital